By Mike De Felice
Special to Kitsap Daily News
PORT ORCHARD – Nearly as many people have died in Kitsap County in fentanyl-related overdoses this year as in all of 2020, according to county officials. Statewide, deaths linked to fentanyl have doubled from 2019 to 2020.
“Fentanyl is in Kitsap County,” warned Kitsap County Coroner Jeff Wallis. “Please do not take any pills that were not obtained from a legitimate pharmacy with a prescription.”
The Kitsap Public Health District is alerting the public to a significant increase in drug overdose deaths in the county involving the potent opioid drug. The prevalence of the often-abused drug has contributed to a rise in fatal overdoses, officials said.
Twelve people have already lost their lives in fentanyl-related overdoses in the county, compared to 14 deaths in all of 2020, according to the coroner’s office.
“While we can’t say for certain what is driving this trend, we know that substance use and mental health are deeply entwined, and the COVID-19 pandemic has put added strain on all of us,” said Dr. Gib Morrow, Kitsap Public Health District’s health officer.
Law enforcement officers also are concerned about the lethality of fentanyl.
“It’s become a lot more common,” said interim Kitsap County Sheriff John Gese. “We knew when [fentanyl] first came on the scene that it was very deadly.”
“We are seeing more methamphetamine and heroin laced with fentanyl,” he added. “The danger there is [that] there’s no control over the manufacture of the street version.”
Fentanyl is a powerful synthetic opioid said to be up to 100 times more potent than morphine and 50 times more potent than heroin. When illegally manufactured without quality controls and used without a prescription, the drug is exceedingly dangerous, officials report.
Fentanyl is often mixed with other drugs such as heroin, cocaine and methamphetamine. This presents a risk when people take illegal drugs and don’t realize that those drugs may contain fentanyl. This significantly increases the risk for overdose death, according to experts.
Fentanyl has been found in Washington state in counterfeit pills made to look like prescription opioid pills, the health district reported.
Why fentanyl is so dangerous
The drug depresses parts of the brain that control breathing, according to medical experts. An overdose victim then suffers breathing problems and severe drowsiness, rendering them non-responsive, which can lead to death.
Overdoses in Kitsap County from all types of opioids increased from 22 in 2019 to 31 in 2020, which is the highest total recorded, according to preliminary state data cited by the health district.
Statewide, drug overdose deaths and deaths involving opioid drugs also increased substantially in 2020, officials said.
“While we can’t say for certain what is driving this trend, we know that substance use and mental health are deeply entwined and the COVID-19 pandemic has put added strain on all of us,” Morrow said.
“I am asking Kitsap residents to set aside judgment, be vigilant, learn the signs of overdose, and be ready to help if needed. Quick action can save lives,” Morrow added.
With the rash of overdoses, the public health district advises that everyone should know the signs of an opioid OD — an inability to wake up, slow or no breathing, and the appearance of blue, gray or ashy skin, lips or fingernails.
Naloxone, also known as Narcan, is a safe and simple medication that can reverse the effects of opioid overdose, according to the health district. The medicine is available at pharmacies without a prescription.
During a recent 72-hour period, Port Orchard Police had to contend with three separate overdose incidents involving non-prescription fentanyl pills, according to the department. Fortunately, in each case officers were able to revive the subjects by administering the nasal spray Narcan.
The sheriff’s office provides most Kitsap County police agencies with Narcan medication. That program began locally in 2017. People who spend time with people at risk for overdosing should keep at least two doses of Naloxone on hand, health district officials advised.
If someone appears to be overdosing, health officials recommend that 911 be called, Naloxone administered (more than one dose may be needed), rescue breaths performed, and the victim is attended to until help arrives. Health officials encourage others to get involved if they witness a potential overdose.
Under the Good Samaritan Overdose Law ( RCW 69.50.315), neither the victim nor person assisting with an overdose will be prosecuted for drug possession, according to a health district statement.